New Mexico, 2005

Hail in New Mexico, May 30, 2005

May 30, 2005 · NWS ABQ · 12 events in 5 counties and zones

Intense storms with extended periods of large hail formed during early afternoon between Raton and Santa Rosa then moved southeast staying over the open rangelands mainly west and northwest of Tucumcari but reaching Clovis before dissipating during early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Intense storms with extended periods of large hail formed during early afternoon between Raton and Santa Rosa then moved southeast staying over the open rangelands mainly west and northwest of Tucumcari but reaching Clovis before dissipating during early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 30, 9:30 AM MST, 3 hours 35 minutes earlier.

Area forecast discussion, May 30, 9:30 AM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MDT MON MAY 30 2005

.UPDATE...FLOOD WARNING FOR TAOS COUNTY EXTENDED UNTIL 1100 AM MDT
TUESDAY. TWEAKED SOME WINDS AND POPS FOR THE AFTERNOON OTHERWISE NO
CHANGES.

.PREV DISCUSSION...308 AM MDT MON MAY 30 2005
SEVERE STORMS IN THE EAST AND RED FLAG CONDITIONS IN
THE NORTHWEST ARE MAIN ISSUES TODAY.

MOST OF CONVECTION SEEMS TO BE ON THE WANE AT THIS TIME BUT WILL
NEED ISOLATED MENTION EARLY THIS MORNING. HOWEVER ABUNDANT MOISTURE
WILL REMAIN IN PLACE OVER THE EAST. IN FACT...CLOUDS AND WET GROUND
WILL KEEP TEMPS AOB GUIDANCE THERE THIS AFTERNOON. MEANWHILE...UPPER
LOW OVER WRN UTAH WILL APPROACH WITH DRY AIR PUNCH INTO WC NM BY
THIS AFTERNOON. EXPECT THUNDERSTORMS TO FORM ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN WHERE LOW LEVEL MOISTURE CONVERGENCE WILL BE
ENHANCED BY TERRAIN AND MID LEVEL DRIER AIR WILL ADD TO INSTABILITY.
LARGE HAIL WILL BE POSSIBLE OVER THE HIGHLANDS WITH DAMAGING WINDS
POSSIBLE FARTHER EAST AS STORMS EVOLVE INTO A LINEAR PATTERN. STORMS
WILL CONTINUE WELL INTO THE EVENING ACROSS FAR EASTERN SECTIONS.
EVENING SHIFT WILL HAVE TO MONITOR CLOSELY AS HEAVY RAINS FELL
SUNDAY NIGHT AND ADDITIONAL HEAVY DOWNPOURS MAY LEAD TO FLOODING
PROBLEMS.

MEANWHILE THE AFOREMENTIONED UPPER TROUGH WILL RESULT IN WINDY
CONDITIONS ACROSS THE NORTHWEST LATE TODAY. A FEW DRY THUNDERSTORMS
MAY OCCUR AS DEW POINTS FALL DRAMATICALLY AS LAPSE RATES STEEPEN AND
ATMOSPHERE MIXES NICELY. COLD AIR ADVECTION WILL TRUNCATE MAX TEMPS
BUT THEY MAY STILL BE WARM ENOUGH TO DROP HUMIDITIES TO RED FLAG
CRITERIA. WILL CONTINUE TO APPRAISE SITUATION WITH A RED FLAG
WARNING A GOOD POSSIBILITY AT 8AM FWF ISSUANCE.

EXPECT ANOTHER CHANCE FOR STRONG STORMS TUESDAY IN THE EAST BUT THE
WEST SHOULD CONTINUE TO DRY OUT ALTHOUGH WINDS SHOULD NOT BE AS
STRONG. WEDNESDAY MAY BE THE WARMEST AND DRIEST DAY OF THE WEEK
UNDER A SHORT WAVE RIDGE. ANOTHER TROUGH OVER THE WRN US WILL
INCREASE WINDS A BIT FOR THE END OF THE WEEK. THIS MAY ALSO SCOOP UP
A BIT OF MID LEVEL MOISTURE FROM THE SW FOR THE WRN CWFA. DRY LINE
IN THE EAST MAY ACTUALLY GET PUSHED INTO TEXAS...BUT CANT RULE OUT
WWD SHIFT AT THIS TIME SO HAVE LEFT IN SMALL POPS...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  81  48  81  48 /  10  10   0   0
GALLUP..........................  78  42  79  40 /   0   0   0   0
GRANTS..........................  79  45  79  42 /   0   0   0   0
GLENWOOD........................  85  53  86  52 /   0   0   0   0
CHAMA...........................  69  33  68  34 /  30  20  10  10
LOS ALAMOS......................  73  44  75  43 /  20  20  10  10
RED RIVER.......................  61  35  63  34 /  40  30  30  30
TAOS............................  75  39  74  37 /  20  20  10  10
SANTA FE........................  75  45  76  43 /  20  20  10  10
SANTA FE AIRPORT................  80  48  79  46 /  20  20  10  10
ESPANOLA........................  81  47  82  45 /  20  20  10  10
ALBUQUERQUE HEIGHTS.............  82  58  83  57 /   0   0   0   0
ALBUQUERQUE VALLEY..............  84  56  84  54 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  81  54  82  53 /  10  10   0   0
ALBUQUERQUE WEST MESA...........  83  56  83  55 /   0   0   0   0
SOCORRO.........................  85  54  86  58 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  76  48  73  49 /  20  20  10  10
MORIARTY/ESTANCIA...............  79  46  76  49 /  20  20  10  10
CARRIZOZO.......................  81  54  82  54 /   0   0   0   0
RUIDOSO.........................  74  51  76  52 /  10  20   0   0
RATON...........................  73  44  74  44 /  40  50  30  30
LAS VEGAS.......................  73  45  75  45 /  40  30  30  30
ROY.............................  69  49  75  49 /  40  50  30  30
CLAYTON.........................  68  52  72  50 /  40  60  30  40
SANTA ROSA......................  78  54  84  52 /  20  40  20  20
TUCUMCARI.......................  78  57  83  55 /  30  50  20  30
FORT SUMNER.....................  79  58  82  55 /  20  40  20  20
CLOVIS..........................  79  58  83  56 /  30  40  20  20
PORTALES........................  79  58  84  57 /  30  40  20  20
ROSWELL.........................  87  59  89  58 /  20  20   0  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FOR NMZ101-105.

&&

19
Hazardous weather outlook, May 30, 5:00 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON MAY 30 2005

NMZ001>021-026-311200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL WILL BE
THE MAIN THREAT...BUT DAMAGING WINDS ARE ALSO POSSIBLE AS STORMS
SHIFT EAST ACROSS THE PLAINS LATE TODAY. HEAVY RAIN COULD LEAD TO
LOCALIZED FLOODING WHERE SIGNIFICANT RAIN FELL OVER THE PAST FEW
DAYS...ESPECIALLY IN THE NORTHEAST.

IN ADDITION...HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND
STREAMS OVER NORTHERN NEW MEXICO. THE MAIN AREA OF CONCERN INCLUDES
THE CABRESTO CREEK AND RED RIVER...WHERE A FLOOD WARNING CONTINUES.
SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS TO RISE ONCE AGAIN.

FINALLY...A FEW DRY THUNDERSTORMS ARE PREDICTED IN THE NORTHWEST
PART OF THE STATE TODAY. LIGHTNING STRIKES...IN CONJUNCTION WITH
GUSTY WINDS AND VERY LITTLE RAIN COULD SPARK WILDFIRES LATER TODAY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHEAST
PART OF NEW MEXICO ON TUESDAY WITH LARGE HAIL THE MAIN THREAT.

HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER
NORTHERN NEW MEXICO. SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS
TO RISE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
MANY AREAS ACROSS NORTHERN AND EASTERN NEW MEXICO. REPORT SEVERE
WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.

19

In the hours before

Local storm report, May 30, 7:18 AM MST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
818 AM MDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             14 NE SANTA ROSA        35.09N 104.50W
05/29/2005  1.00 INCH        GUADALUPE          NM   PUBLIC

&&

JAM
Local storm report, May 30, 7:38 AM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
838 AM MDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 AM     HAIL             FORT SUMNER             34.48N 104.24W
05/30/2005  0.75 INCH        DE BACA            NM   PUBLIC

&&

JAM
Special weather statement, May 30, 12:33 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
133 PM MDT MON MAY 30 2005

NMZ004>007-011>013-310300-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-FAR
NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY
COUNTY-SANGRE DE CRISTO MOUNTAINS-
133 PM MDT MON MAY 30 2005

...TORNADO WATCH IN EFFECT UNTIL 900 PM MDT MONDAY EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 357
IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR THE
FOLLOWING AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 6 COUNTIES

  COLFAX          HARDING         MORA            QUAY
  SAN MIGUEL      UNION

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES... LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERCIAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.

23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Harding

When
May 30, 1:05 PM MST
Where
Harding County, 5 mi N of Mills
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
36.150, -104.250

Hail, Harding

When
May 30, 1:30 PM MST to 1:46 PM MST
Where
Harding County, Roy
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -104.200

Hail, Harding

When
May 30, 1:46 PM MST to 1:49 PM MST
Where
Harding County, Roy
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -104.200

Hail, Harding

When
May 30, 2:21 PM MST
Where
Harding County, Mosquero
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.767, -103.967

Hail, San Miguel

When
May 30, 2:46 PM MST
Where
San Miguel County, Conchas Dam
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.367, -104.183

Hail, Colfax

When
May 30, 3:10 PM MST
Where
Colfax County, Maxwell
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.533, -104.533

Hail, Quay

When
May 30, 3:30 PM MST
Where
Quay County, Montoya
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.100, -104.067

Hail, Quay

When
May 30, 3:34 PM MST
Where
Quay County, 3 mi S of Ragland
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
34.767, -103.733

Hail, Quay

When
May 30, 4:35 PM MST
Where
Quay County, 3 mi S of Ragland
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
34.767, -103.733

Hail, Quay

When
May 30, 4:43 PM MST
Where
Quay County, Mc Alister
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.700, -103.767

Hail, Curry

When
May 30, 5:43 PM MST
Where
Curry County, 5 mi NW of Clovis
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.450, -103.267

Hail, Curry

When
May 30, 5:45 PM MST
Where
Curry County, Clovis
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.400, -103.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446312, 5446313, 5446314, 5446315, 5446316, 5446317, 5446318, 5446319, 5446320, 5446321, 5446322, 5446323.